Have you ever taken a painkiller prescribed to your friend so your back feels better, another person’s Ritalin to study better or someone else’s sedative to sleep better? Maybe taken a few more pills per day of medication that was prescribed to you? Or had drinks with a drug you weren’t supposed to?
There are many ways to misuse medication, and many reasons students choose to start. Unfortunately, nowadays, misusing medication is prevalent on university campuses. Some students blame this on the competitiveness of college — hoping that taking a stimulant will help them get an edge up on the competition — while others do it purely for recreational purposes.
The most frequently misused medications are: opioid painkillers (e.g., OxyContin and Vicodin); central nervous system (CNS) depressants used for anxiety and sleep disorders (e.g., Valium and Ativan); and stimulants that treat attention deficit hyperactivity disorder and narcolepsy.
Whatever your motivation — whether you “borrow” someone else’s sedative to soothe pre-test anxiety or take a few more of your own to feel good — misusing a prescription drug can have dangerous consequences. If you’re taking someone else’s medication, a doctor isn’t able to examine you and pick a drug and dose for your specific needs. Drugs affect everyone differently. It’s possible that a drug that works for your friend can trigger an adverse reaction in you.
Also, you probably have no clue about the right way to take the medication. For instance, combining stimulants with readily available over-the-counter cold medication can cause critically high blood pressure or irregular heartbeat. Plus, mixing certain medications with alcohol can produce life-threatening complications. Misusing medication that’s been prescribed to you can have similarly serious risks.
Here’s a list of just some of the negative effects of misusing medication:
• Health problems. Abusing the above medications comes with various dangers. Remember that even though it’s common for students to misuse medication, it’s seriously unsafe. Opioids can cause choking, changes in mood, decreased cognitive function, interruptions in the menstrual cycle, infertility and slowed breathing. There’s even a risk of coma or death if there’s a severe slowdown in breathing. CNS depressants — sedatives and tranquilizers — can cause memory problems and lead to seizures. Using some stimulants even in the short term can trigger paranoia; high doses can cause an increase in body temperature and abnormal heartbeat. There’s also a risk of cardiovascular problems and fatal seizures.
• Addiction. Some of these medications already can be addictive. When misused, the risk of addiction jumps exponentially. Becoming addicted to a drug means that you’re physically dependent on it, and you develop an uncontrollable craving for it. Typically you need more of the drug and in higher doses to get the same effects, which can be dangerous. Discontinuing the drug results in withdrawal symptoms — physical symptoms like nausea, shaking, sweating and nervousness. Withdrawal from opioids results in symptoms such as bone pain, insomnia, vomiting and uncontrolled leg movements. Stimulant withdrawal can produce depression, exhaustion and sleep problems. Withdrawal from some sedatives and tranquilizers can lead to life-threatening consequences.
• Accidents. Since these drugs can cause reactions that interfere with driving, such as sedation, car accidents are possible. Also, there’s a greater risk for injury since your thinking is impaired. Misusing medication can also cause poor judgment, which can put you in dicey situations (like becoming a victim of a crime).
• Poor academic performance. While some students take medication to boost school performance or ease anxiety, it ends up having the opposite effect — especially if addiction becomes an issue.
• Legal trouble. Taking medication that isn’t prescribed to you or misusing your own medication is illegal. The likelihood of committing a crime also increases when you’re abusing drugs. If you’re caught, you can face fines, jail time and suspension from school.